Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 52, NWS San Angelo, TX

June 20, 1997Mitchell County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 20, 1997, 9:24 PM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 9:24 PM CDT (02:24 UTC)
Expired
Jun 21, 1997, 12:25 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 210224
FFWSJT
TXC335-210525-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
924 PM CDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1225 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...MITCHELL COUNTY
 
AT 920 PM CDT... DOPPLER RADAR ESTIMATED THAT RAINFALL IN WESTERN
MITCHELL COUNTY HAD EXCEEDED 2 INCHES IN THE SOUTHWEST CORNER OF
MITCHELL COUNTY WITH RAINFALL AMOUNTS EXCEEDING 1 INCH OVER MUCH OF
WESTERN MITCHELL COUNTY. IT IS SUSPECTED THAT RADAR MAY BE
UNDERESTIMATING THE HEAVIEST RAINFALL AMOUNTS BY AS MUCH AS AN INCH
WITH THIS STORM DUE TO THE VERY HEAVY RAINFALL RATES.

THE THUNDERSTORM RESPONSIBLE FOR PRODUCING THIS EXCESSIVE RAINFALL
REMAINS STATIONARY... COVERING MUCH OF WESTERN MITCHELL COUNTY. THIS
THUNDERSTORM WAS EXHIBITING VERY LITTLE MOVEMENT. WITH THE
PREVIOUS WET SOIL CONDITIONS IN MITCHELL COUNTY... RESIDENTS CAN
EXPECT THE COLORADO RIVER AS WELL AS OTHER STREAMS IN MITCHELL
COUNTY TO REACT QUICKLY TO THE HEAVY RAINFALL RESULTING IN FLASH
FLOODING. RESIDENTS INHABITING LOW LYING AREAS SHOULD SEEK HIGHER
GROUND NOW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:07 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 20, 9:07 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
907 PM CDT FRI JUN 20 1997

SEVERE THUNDERSTORMS OVER WESTERN BIG COUNTY SHOULD WEAKEN IN THE
NEXT 1 HOUR OR SO...PER LATEST WATCH STATUS REPORT FROM SPC. REST OF
FORECAST APPEARS ON TRACK...ONLY MINOR CHANGES IF ANY NEEDED.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:53 PM CDTSevere Thunderstorm WarningSJTMitchell92 min
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningSJTMitchell, Nolan72 min
Jun 21, 1:47 PM CDTFlash Flood WarningSJTKimble3 hr
Jun 21, 4:35 PM CDTFlash Flood WarningSJTKimble4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.